Alert archive / Minnesota / Wind Chill Advisories in 2019

Wind Chill Advisory 7, NWS Grand Forks, ND

January 23, 201918 counties in Minnesota; 17 counties in North Dakota

NWS Grand Forks, ND issued this wind chill advisory at Jan 23, 2019, 2:47 PM CST for 18 counties in Minnesota; 17 counties in North Dakota. It took effect at Jan 24, 2019, 12:00 AM CST. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2019, 2:47 PM CST (20:47 UTC)
In effect from
Jan 24, 2019, 12:00 AM CST
Expired
Jan 25, 2019, 12:00 PM CST
In force
36 hr
Issued by
NWS Grand Forks, ND
All 35 counties

Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 32 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.8 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2019-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2019-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 23, 11:52 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jan 23, 11:52 AM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1152 AM CST Wed Jan 23 2019

.UPDATE...
Issued at 1152 AM CST Wed Jan 23 2019

Latest RAP and high res guidance supports stronger surge of wind
with initial fropa/period of CAA. Max winds in mixed layer
(supported by BUFKIT momentum transfer) are around 50kt,
considering these trends I increased winds late afternoon/evening
through the valley, with less confidence further east where trees
are. I also adjusted PoPs to account for current area of light
snow that is transitioning east (generally producing a dusting).

UPDATE Issued at 654 AM CST Wed Jan 23 2019

The fog is becoming much more patchy than it was last evening,
with most visibilities back in the 5 mile plus range. The
exception is Elbow Lake, which is still fairly low. Think the
visibility there should also improve in the next hour or so.

&&

.SHORT TERM...(Today and tonight)
Issued at 332 AM CST Wed Jan 23 2019

The main focus in the short term portion of the forecast is what
to do with the winter storm watch. The winter storm watch was
issued mainly for areas along and west of the Red River Valley.
The main thing that makes this one a challenge is that very little
falling snow is expected where winds will be the strongest. In
addition, model guidance tends to underestimate wind speeds in
these strong cold air advection events.

So the decision is ultimately to go with a blizzard warning for
most areas that were in the winter storm watch. There was 1 to 7
inches of light fluffy snow yesterday, which will easily be lofted
by the anticipated strong north northwest winds. The only area
that did not get any new snow was Towner County, including the
Cando area. There was a strong wind event last week, so thinking
there will not be as much snow to blow there. Chatted with
Environment Canada, who said there is quite a bit of snow north of
the border around Pilot Mound, but it is old snow. Will therefore
go with a winter weather advisory for Towner County.

Next decision is timing. Still think the timing that our products
had yesterday is valid. Therefore segmented the warnings and
advisories in three different timing chunks...areas north of
Devils Lake first, the central Red River Valley next, and last in
the southern Red River Valley. Did border the blizzard warning
with a tier of counties in Minnesota with a winter weather
advisory. It is harder to get really low visibilities in the
terrain and trees east of the valley, but could see half mile
visibilities there at times. Didn't mess too much with the end
times either...conditions should improve first on Thursday morning
for areas north of Devils Lake, and longest in the southern Red
River Valley.

.LONG TERM...(Thursday through Tuesday)
Issued at 332 AM CST Wed Jan 23 2019

Wind chills will become an issue on Thursday as well. Therefore
will probably be transitioning from blizzard/winter weather
advisory products to wind chill ones once the visibility improves
Thursday morning.

Thursday night into Saturday...As the winds lighten we will be
left with an arctic airmass with very cold temperatures Thursday,
Friday, and Saturday nights. Coldest of these three nights is
expected to be Thursday night with low temperatures in the -15 to
-30 range with wind chills in the
-25 to -45 range. The coldest air will be over north central
Minnesota and the warmest air over central North Dakota. The coldest
air will begin to shift to the east providing some relief Friday and
Saturday, but these temperatures will still be well below normal.

Sunday into Wednesday...Northwesterly flow will give way to a
shortwave trough and surface low that is expected to bring snow to
the Northern Plains. This system continues to come into better
agreement within model guidance. The GFS and ECMWF have come
closer together on timing and location of this system, although
intensity and moisture still have differences. The Canadian RDPS
on the other hand has different and more easterly solution. There
is still a wide range of solutions in ensemble systems as there is
spread amoung ensemble members in the how much liquid this system
will produce. All guidance though suggests that the best chance
for significant snowfall will be the north of the surface low so
track is very important in this forecast.

Temperatures hold relatively steady as this system is in the
Northern Plains, but once again behind it will be a return to much
colder temperatures. This looks like another push of arctic area and
a return to temperatures similar to what is expected Thursday and
Friday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1152 AM CST Wed Jan 23 2019

Early in the TAF period an area of light snow and IFR/MVFR
conditions is transiting east of the Red River and improvement
should occur at KGFK and KFAR with a period of VFR this afternoon.
KBJI/KTVF should continue to see deterioration through this
afternoon as this may be slower to exit.

A strong cold front is still expected to bring VLIFR conditions
due to blowing snow and possibly light snow showers to eastern ND
and far northwest MN (late this afternoon at KDVL this
evening/overnight elsewhere). As the front moves through the
region this evening a strong surge of northwest winds possibly
gusting around 50kt impact most terminals. There is a little less
confidence at KBJI regarding wind speeds and blowing snow impacts,
but KBJI does have better potential to see lingering light snow
through tonight.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Blizzard Warning from 9 PM this evening to noon CST Thursday for
     NDZ049-052-053.

     Blizzard Warning from 6 PM this evening to noon CST Thursday for
     NDZ024-026>030-038-039.

     Blizzard Warning from 3 PM this afternoon to 9 AM CST Thursday
     for NDZ007-008-014>016-054.

     Winter Weather Advisory from 3 PM this afternoon to 9 AM CST
     Thursday for NDZ006.

MN...Winter Weather Advisory from 6 PM this evening to noon CST
     Thursday for MNZ013>015-022-023-027-028.

     Blizzard Warning from 9 PM this evening to noon CST Thursday for
     MNZ029-030-040.

     Blizzard Warning from 6 PM this evening to noon CST Thursday for
     MNZ001>003.

     Blizzard Warning from 3 PM this afternoon to 9 AM CST Thursday
     for MNZ004-007.

     Winter Weather Advisory from 3 PM this afternoon to 9 AM CST
     Thursday for MNZ005-008.

     Winter Weather Advisory from 9 PM this evening to noon CST
     Thursday for MNZ031.

&&

UPDATE...DJR
SHORT TERM...Godon
LONG TERM...NC/Godon
AVIATION...DJR
Hazardous weather outlook, Jan 23, 5:15 AM CST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
515 AM CST Wed Jan 23 2019

MNZ001>004-007-029-030-040-NDZ007-008-014>016-024-026>030-038-039-
049-052>054-241115-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-
West Otter Tail-Grant-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-Western Walsh County-
515 AM CST Wed Jan 23 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Ground blizzard conditions will develop by late afternoon into the
evening and continue into tonight. Wind gusts to 45 mph with some
very light falling snow will create blowing snow and near zero
visibilities in open country. The wind gusts will hit the Devils
Lake to Pembina corridor by late afternoon, the Valley City to
Hillsboro corridor by early evening, and the Forman to Wahpeton
Breckenridge area by late evening. Visibilities in towns and
sheltered areas will be much better than in rural open areas. Cold
air will also move in, with wind chills ranging from 25 below to
35 below zero by late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind speeds will slowly decrease Thursday morning, allowing
visibilities to slowly improve as well.

Hazardous wind chills in the 25 below to 40 below zero range will
be possible each night from Thursday night into next week.
Accumulating snow, strong winds, and blowing snow are possible
Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Snowfall and visibility reports would be appreciated.

MNZ005-006-008-009-013>017-022>024-027-028-031-032-NDZ006-241115-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-East Otter Tail-
Wadena-Towner-
515 AM CST Wed Jan 23 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Light snow and areas of blowing snow will develop by late
afternoon into the evening and continue into tonight. An inch or
less of new snow is expected. Wind gusts to 40 mph with the light
falling snow will create blowing snow and areas of reduced
visibilities in open country. The wind gusts will hit the Roseau
area by late afternoon, the Thief River Falls to Mahnomen corridor
by early evening, and the New York Mills area by late evening.
Visibilities in towns and sheltered areas will be much better than
in rural open areas. Cold air will also move in, with wind chills
ranging from 25 below to 35 below zero by late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind speeds will slowly decrease Thursday morning, allowing
visibilities to slowly improve as well.

Hazardous wind chills in the 30 below to 45 below zero range will
be possible each night from Thursday night into next week.
Accumulating snow, strong winds, and blowing snow are possible
Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Snowfall and visibility reports would be appreciated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 3:58 AM CSTBlizzard WarningFGFClay, Grant, Kittson, Marshall, Norman, Otter Tail and 2 more26 hr
Jan 23, 3:58 AM CSTWinter Weather AdvisoryFGFBecker, Clay, Clearwater, Grant, Kittson, Mahnomen and 8 more35 hr

Nearby

Wind Chill Advisories in Minnesota, 2019Wind Chill Advisories in North Dakota, 2019Every wind chill advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.